This case takes place in New York and involves a patient who suffered from a wound on his right foot which was first seen by podiatrist. The patient was HIV positive but had no other medical issues, and the podiatrist began treating the infection with a standard course of antibiotics. There are no details given in the medical record about what drugs the patient was prescribed specifically. The patient developed an adverse reaction to one of the drugs that was used, and as a result he was taken off the medication and placed on another, less effective antibiotic. As a result, the patient died of a heart attack due to a severe infection that spread systemically.
Question(s) For Expert Witness
- 1. What could have been done differently in order to prevent this negative outcome?
- 2. Is this the proper medication regiment for a patient with these symptoms and problems?
Expert Witness Response E-000983
I am very familiar with the subject matter and I do treat patients with vancomycin every day. Infections rarely spread as quickly as described in this case, although they do occasionally occur with patients who have weaker immune systems caused by conditions such as HIV. However, this doesn’t mean that events should have transpired as they have. It is possible that they missed a systemic infection, in which case this would be a breach in the standard of care.